New York, 2003

Strong Wind in New York, February 4, 2003

February 4, 2003 · NWS BTV · 4 events in 4 counties and zones

A large low pressure system moved across the province of Quebec late Tuesday and Tuesday night, February 4th into the early morning hours of February 5th. Winds were gusty during the day ahead of the low pressure system.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A large low pressure system moved across the province of Quebec late Tuesday and Tuesday night, February 4th into the early morning hours of February 5th. Winds were gusty during the day ahead of the low pressure system. However, following the associated cold front, winds were gusting to between 35 and 55 mph (30 and 48 knots) during the evening and night of February 4th. In St Lawrence county, a peak wind gust of 50 mph (43 knots) was noted at Massena , NY while 47 mph (41 knots) was reported at Canton, NY. In Franklin county, Saranac Lake reported 43 mph (37 knots).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 4, 10:03 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 4, 10:03 AM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1003 AM EST TUE FEB 4 2003

CURRENTLY...WIDESPREAD PRECIPITATION ONGOING ACROSS REGION WITH
AREAS FROM THE CHAMPLAIN VALLEY SOUTH AND WEST HAVING TRANSITIONED
TO ALL LIQUID...WITH TEMPERATURES IN THE LOW TO MID 30S. AREAS EAST
OF THE GREEN MOUNTAINS...ESP IN THE NORTHEAST KINGDOM HAVE YET TO
SEE THIS CHANGEOVER. TEMPERATURES HERE ARE HOVERING AROUND 30.
LATEST RUC SOUNDINGS INDICATE A SOUTHEAST TO EAST FLOW TO THE NORTH
OF DEVELOPING TRIPLE POINT LOW CROSSING SC VT AT THIS TIME PER
LATEST OBS/RADAR. THIS WOULD TEND TO HOLD BACK MID LEVEL WAA
SOMEWHAT BEFORE MEAN SOUTH FLOW KICKS IN. WILL THUS DROP WINTER
WEATHER ADVISORY ALL AREAS EXCEPT NE ZONES...WHERE WILL HOLD ONTO
MENTION OF SOME FROZEN PRECIP INTO THE EARLY AFTERNOON HOURS. OTHER
THAN MINOR COSMETIC CHANGES AND SLIGHT ADJUSTMENT TO WINDS NO OTHER
CHANGES PLANNED.

.BTV...WINTER WX ADVSY THROUGH 2PM VTZ 003-004-006>008-010.
       WIND ADVSY LT TDA/TNGT FOR NYZ026-027-029>031-034.

JMG
Hazardous weather outlook, Feb 4, 4:53 AM EST, 8 hours 7 minutes before
NYZ026>031-034-035-VTZ001>012-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
453 AM EST TUE FEB 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A WINTER WEATHER ADVISORY IS IN EFFECT THIS MORNING FOR NORTHERN NEW
YORK AND VERMONT.  MIXED PRECIPITATION WILL EVENTUALLY BE CHANGING
OVER TO RAIN BY AFTERNOON ACROSS THE AREA.  ANY SNOW ACCUMULATIONS
THIS MORNING WILL BE CONFINED TO NORTH CENTRAL AND NORTHEAST VERMONT
WHERE ONE TO THREE INCHES OF SNOW IS EXPECTED.

A WIND ADVISORY IS ALSO IN EFFECT FOR THE SAINT LAWRENCE VALLEY AND
NORTHERN ADIRONDACKS OF NEW YORK FOR LATER TODAY AND TONIGHT.
STRONG WINDS WILL BE DEVELOPING OVER THIS AREA WITH WEST WINDS
INCREASING TO 25 TO 35 MPH WITH GUSTS TO 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER INFORMATION SUCH AS ICE ACCUMULATION...SNOW AMOUNTS...AND
WIND MEASUREMENTS SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE
IN BURLINGTON VERMONT.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Northern Franklin

When
February 4, 1:00 PM EST to 11:59 PM EST
Where
Northern Franklin forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Strong Wind, Northern St. Lawrence

When
February 4, 1:00 PM EST to 11:59 PM EST
Where
Northern St. Lawrence forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Strong Wind, Southern Franklin

When
February 4, 1:00 PM EST to 11:59 PM EST
Where
Southern Franklin forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Strong Wind, Southern St. Lawrence

When
February 4, 1:00 PM EST to 11:59 PM EST
Where
Southern St. Lawrence forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344243, 5344244, 5344245, 5344246.